Illinois, 2003

Winter Storm in Illinois, February 14 to 15, 2003

February 14 to 15, 2003 · NWS DVN · 11 events in 11 counties and zones

A low pressure system developed over Southeast Colorado and moved into Southeast Kansas Friday night. Abundant moisture surged north into the Upper Mississippi Valley overrunning cold air at the surface.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system developed over Southeast Colorado and moved into Southeast Kansas Friday night. Abundant moisture surged north into the Upper Mississippi Valley overrunning cold air at the surface. Initially the precipitation fell as rain in Southeast Iowa, Northeast Missouri and West Central Illinois during the early to middle afternoon. However, by late afternoon and evening, as the precipitation rapidly overspread the area from south to north, evaporational cooling changed any rain over to a wintery mixture of freezing rain, sleet and snow south of Highway 34, while north of Highway 34 the precipitation fell mainly as snow with some sleet and freezing rain near the Interstate 80 corridor. By Saturday morning the precipitation had changed over to snow as the surface low moved east toward the Ohio Valley allowing colder air to infiltrate the region on brisk north winds. Total snowfall accumulations by Saturday evening were generally in the range of 4 to 8 inches. Higher amounts of around 10 inches were reported in some locations between Interstate 80 and Highway 34. Winds of 20 to 30 mph produced considerable blowing and drifting snow, which greatly reduced visibilities in open areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 14, 3:10 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 14, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CST FRI FEB 14 2003

LARGE...COMPLEX...AND APPEARING RATHER LONG LASTING WINTER WEATHER
SCENARIO FINALLY UNFOLDING ACRS THE AREA AFTER A SLOW START.
SHORT RANGE MODEL QPF AND SFC FEATURE HANDLING COMING TO DECENT
AGREEMENT WITH MORNING RUNS AFTER PREVIOUS FLIP-FLOPPING...BUT
WONDER IF STILL UNDER-HANDLING VORT STRENGTH AND LLVL THERMAL FIELDS.
WILL MUTTLE OUT SNOW AMOUNTS FOR ONGOING WARNINGS AND WATCHES.

SHORT RANGE MODELS SIMILAR IN TRACKING SFC LOW ACRS NORTH CENTRAL AR
BY 18Z SAT...AND CONTINUING ACRS TN THROUGH SUNDAY MORNING. AS IT
DOES...SFC RIDGE WILL SHIFT ACRS THE NORTHERN GRT LKS WITH
RESULTING SQUEEZE PLAY INDUCING ALREADY ADVERTISED BRISK NORTHEAST
SFC WIND TONIGHT INTO SAT EVENING TO BLOW THE SNOW AROUND...BEFORE
TRAILING RIDGE AXIS SETTLES TOWARD THE AREA THROUGH SUNDAY MORNING.

UPSTREAM IMPULSES WILL CONTINUE TO PROPAGATE ACRS IA/IL THROUGH SAT
EVENING...AFTER MAIN VORT SHIFTS TO THE SOUTH...MAKING FOR
COMPLEX AND DISJOINTED WINTER WX SYSTEM. TO THE MEAT OF THE PROBLEM
TO KEEP THIS SHORT...LOOKING AT PLETHORA OF SNOW PRODUCING PARAMETERS
COMBINED WITH MODEL QPF...AS WELL AS SOME CONCEPTUAL IDEAS(ADEQUATE
FORCING WITH ENOUGH LMRH AND COOLING TEMPS)...SUGGEST ONGOING
ADVISORY(FAR NORTH) AREA...AND WARNING STILL LOOK REASONABLE.
GENERALLY THINKING 3-5 INCHES WEST OF MS RVR IN ADVISORY(UPSTREAM
PRECIP REGION HEADED TOWARD THIS AREA SCARES ME THOUGH)...AND 1 TO 4
EAST/EXTREME NORTHWEST IL. THEN AM THINKING 5-8 INCHES FROM VAN
HORNE...TO CLINTON. 7-11 INCHES MARENGO/SIGOURNEY...TO JUST WEST OF
THE QUAD CITIES...3-7 ILLINOIS I-80 CORRIDOR. WITH UPPER TROUGH
HANGING BACK JUST WEST OF IA ON SAT AND ADDITIONAL VORT/CVA
BARRAGE...POSSIBLE SECONDARY SNOW BAND TO SET UP WITH SIGNIFICANT
SNOW AND AFFECT THE SOUTHERN THIRD OF THE CWA THROUGH SAT EVENING...
ON TOP WHAT OCCURS TONIGHT. WITH THIS IN MIND...WILL EXTEND WINTER
STORM WARNING INTO SATURDAY EVENING ACRS SOUTH HALF. NORTHERN PORTION
OF WARNING WILL EXPERIENCE QUICKER SNOW SHUT OFF AS DRYING NORTHEAST
30 KT+ H85 FLOW STARTS TO HAVE ITS AFFECT...BUT STILL EXPECT BLOWING
SNOW TO CREATE HAZARDOUS TRAVEL INTO SAT EVENING. AS FOR THE FAR
SOUTH...MUCH DEPENDS ON SWITCH OVER TONIGHT FOR SAT AMOUNTS TO PILE
UP ON FOR STORM TOTAL. EVEN WITH SOMEWHAT DELAYED MID EVENING SWITCH
OVER...STILL EXPECT 4-6 INCHES BY SAT MORNING FROM FAIRFIELD TO
MONMOUTH AND ON SOUTH...WITH ANOTHER 4 TO 6 POSSIBLE DURING THE DAY
SAT WITH ADDITIONAL SLIGHTLY ELEVATED DEF ZONE SNOW BAND. THIS COULD
BE CONSERVATIVE IF FORCING MAX BETWEEN H85 AND H7 FRONTS SETS UP AND
LINGERS OVER THAT AREA OF CONCERN FROM JUST PAST MIDNIGHT TONIGHT...
INTO SAT MORNING BEFORE SHIFTING SOUTH. THIS SAME H85-H7 BAROCLINIC
SET UP SHOULD CREATE MORE INTENSE BANDS OF PRECIP/SNOW INITIALLY
ALONG AND JUST SOUTH OF THE I-80 CORRIDOR WEST OF THE MS RVR THIS
EVENING INTO THE 06Z TIME FRAME...BEFORE MIGRATING SOUTH.

EXTENDED (TUE THROUGH FRI)...NO BIG CHANGES TO THE EXTENDED THIS GO
AROUND.  LONG RANGE MODELS SHOWING A SPLIT FLOW OVER U.S. DURING
PERIOD.  GFS SUGGESTS A SIGNIFICANT SYSTEM MOVING THROUGH THE
SOUTHERN STREAM WEDNESDAY INTO EARLY FRIDAY.  ECMWF IS CLOSE WITH
UKMET WEAKER AND MORE FRAGMENTED WITH THE SOUTHERN STREAM ENERGY.
WILL CONTINUE CHANCE OF MIX FOR WEDNESDAY AND SNOW CHANCE FOR
THURSDAY.  IF GFS IS CLOSE THEN WRAP AROUND SNOWS ARE POSSIBLE EARLY
FRIDAY.  ONLY SIGNIFICANT ADJUSTMENTS TO TEMPERATURES WILL BE TO CUT
TEMPS FOR FRIDAY WITH STRONG CAA SUGGESTED.

COORDINATED WITH ILX...DMX...THANX

.DVN...
IA...WINTER STORM WARNING CONTINUES FOR TONIGHT THROUGH
SATURDAY SOUTH OF HIGHWAY 20. WINTER WEATHER ADVISORY TONIGHT THROUGH
SATURDAY ALONG THE HIGHWAY 20 CORRIDOR.
IL...WINTER STORM WARNING FOR CONTINUES FOR TONIGHT THROUGH
SATURDAY SOUTH OF HIGHWAY 20. WINTER WEATHER ADVISORY TONIGHT AND
SATURDAY ALONG THE HIGHWAY 20 CORRIDOR...FAR NORTHWEST IL.
MO...WINTER STORM WARNING CONTINUES FOR TONIGHT THROUGH SATURDAY
EVENING.

12/DLF EXTENDED
Hazardous weather outlook, Feb 14, 6:18 AM CST, 9 hours 42 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 AM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

...WINTER STORM WARNING FOR MUCH OF AREA THIS AFTERNOON INTO
SATURDAY MORNING...
A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHEAST COLORADO WILL MOVE
EAST INTO SOUTHEAST KANSAS TONIGHT. ABUNDANT MOISTURE SURGING
NORTH INTO THE UPPER MISSISSIPPI VALLEY WILL OVERRUN COLD AIR AT THE
SURFACE. RESULTING PRECIPITATION...IN THE FORM OF RAIN AND FREEZING
RAIN WILL DEVELOP INTO FAR NORTHEAST MISSOURI...SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS THIS MORNING. A MIXTURE OF FREEZING RAIN...
SLEET AND SNOW WILL DEVELOP FURTHER NORTH TOWARD THE INTERSTATE 80
CORRIDOR BY MIDDAY...THEN CHANGE OVER TO SNOW IN THE AFTERNOON. FROM
INTERSTATE 80 NORTHWARD...THE PRECIPITATION WILL BE MAINLY SNOW AS IT
DEVELOPS IN THE AFTERNOON. ICE ACCUMULATIONS OF A QUARTER INCH OR
MORE WILL BE POSSIBLE...MAINLY SOUTH OF HIGHWAY 34 THIS MORNING...
WITH LIGHTER AMOUNTS IN THE MIXED PRECIPITATION FURTHER NORTH. HEAVY
SNOW IS EXPECTED TO DEVELOP BY LATE AFTERNOON ACROSS THE SOUTHERN
HALF OF THE OUTLOOK AREA AND CONTINUE THROUGH TONIGHT. A STRIP OF 5
TO 8 INCHES OF SNOW IS EXPECTED BY SUNRISE SATURDAY...ROUGHLY ALONG
AND SOUTH OF INTERSTATE 80. AMOUNTS TAPERING TO THE 2 TO 5 INCH RANGE
ARE EXPECTED NORTH TO HIGHWAY 20...WHILE AMOUNTS FROM 4 TO 7 INCHES
WILL EXTEND SOUTH TO NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL
ILLINOIS. IN ADDITION...AN INCREASING EAST TO NORTHEAST FLOW WILL
DEVELOP TODAY...WITH WINDS AS HIGH AS 20 TO 30 MPH TONIGHT. THIS WILL
CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW...WITH NEAR BLIZZARD
CONDITIONS POSSIBLE OVERNIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE OUTLOOK AREA ROUGHLY
SOUTH OF HIGHWAY 20 FOR THIS AFTERNOON INTO SATURDAY MORNING. NORTH
OF THIS AREA...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE
SAME TIME PERIOD.

DRIVING CONDITIONS WILL RAPIDLY DETERIORATE AS FREEZING
PRECIPITATION DEVELOPS TODAY IN THE SOUTH AND SNOW BEGINS TO
ACCUMULATE THIS AFTERNOON IN THE NORTH. TONIGHT...NEAR BLIZZARD
CONDITIONS WILL DEVELOP OVER THE ENTIRE OUTLOOK AREA CREATING
DANGEROUS CONDITIONS FOR MOTORISTS AND THOSE WHO MUST VENTURE
OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE SLOW MOVING STORM SYSTEM MOVING ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY WILL CONTINUE TO PRODUCE SNOW AND BLOWING SNOW ACROSS
FAR NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS
THROUGH MUCH OF THE DAY SATURDAY. FURTHER NORTH...THE SNOW WILL TAPER
TO FLURRIES IN THE AFTERNOON. HOWEVER...NORTHEAST WINDS FROM 20 TO 30
MPH WILL PRODUCE WIDESPREAD BLOWING SNOW AND POOR VISIBILITY. TRAVEL
CONDITIONS WILL REMAIN HAZARDOUS.

A WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH THE DAY FOR
THE AREA ROUGHLY SOUTH OF HIGHWAY 34. FROM HIGHWAY 34 NORTH TO
HIGHWAY 20...THE WINTER STORM WARNING WILL CONTINUE UNTIL MIDDAY.
THE WINTER WEATHER ADVISORY ALONG HIGHWAY 20 WILL ALSO CONTINUE
UNTIL MIDDAY.

ADDITIONAL SNOWFALL IS EXPECTED SATURDAY MORNING...ESPECIALLY
ALONG AND SOUTH OF HIGHWAY 34. THE HIGHEST STORM TOTAL SNOWFALL
IS EXPECTED TO BE ROUGHLY ALONG AN AXIS FROM SIGOURNEY IOWA TO ALEDO
ILLINOIS...WHERE AMOUNTS AS HIGH AS 6 TO 10 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY SEND SNOWFALL AND ICE ACCUMULATION REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Bureau

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Bureau forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Storm, Henderson

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Henderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Storm, McDonough

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
McDonough forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Storm, Putnam

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Putnam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Storm, Rock Island

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Rock Island forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Storm, Whiteside

When
February 14, 4:00 PM CST to February 15, 12:00 PM CST
Where
Whiteside forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349023, 5349024, 5349025, 5349026, 5349027, 5349028, 5349029, 5349030, 5349031, 5349032, 5349033.